Economics at your fingertips  

Payment types and number of franchisees

Yung-Ho Chiu () and Jin-Li Hu ()

The Service Industries Journal, 2003, vol. 23, issue 4, 42-60

Abstract: Current studies of the franchise system usually assume that the number of franchisees is exogenous and irrelevant to the payment types. However, to a franchise system or a franchiser, the optimal number of franchisees is related to the payment types, e.g., franchise fee, royalty, etc. We develop a game-theoretical model and then use 1998 Bond's Franchise Guide Data for US franchise stores in order to test the theoretical predictions. According to our theoretical predictions, the optimal number of franchisees under a royalty is strictly less than that under a franchise fee. This is because royalties distort the effort incentive of franchisees and the franchiser can increase average revenue by having a smaller number of franchisees. A franchise fee will not distort the effort incentive of franchisees and can help achieve a higher profit for both the franchiser and the franchise system. When demand is certain, the optimal royalty rate to the franchise system is zero. Under a royalty payment, the royalty rate will be greater than zero if the franchiser maximises its own profit. Empirical results support our theoretical predictions: there is no significant relationship between franchise fee and number of franchisees. The number of franchisees has a significantly negative relationship with royalties, while it is significantly and positively correlated with the experience of the franchise system, area, training, and advertising fees required by the franchiser.

Date: 2003
References: Add references at CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link) (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

Access Statistics for this article

The Service Industries Journal is currently edited by Eileen Bridges, Professor Domingo Ribeiro, Ronald Goldsmith, Barry Howcroft and Youjae Yi

More articles in The Service Industries Journal from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().

Page updated 2019-11-12
Handle: RePEc:taf:servic:v:23:y:2003:i:4:p:42-60